Alert archive / Hawaii / High Surf Warnings in 2015

High Surf Warning 3, NWS Honolulu, HI

February 14, 2015Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Feb 14, 2015, 4:01 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Feb 15, 2015, 3:44 AM HST. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 14, 2015, 4:01 PM HST (02:01 UTC)
In effect from
Feb 15, 2015, 3:44 AM HST
Expired
Feb 16, 2015, 3:35 AM HST
In force
24 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 2.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2015-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2015-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1552 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

221 
WHHW40 PHFO 150201
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
401 PM HST SAT FEB 14 2015

...HIGH SURF WARNING BEGINNING AT 6 AM HST SUNDAY FOR NORTH AND 
WEST FACING SHORES OF NIIHAU AND KAUAI AND FOR NORTH FACING
SHORES OF OAHU MOLOKAI AND MAUI... ...HIGH SURF ADVISORY THROUGH 6
AM HST SUNDAY FOR SOUTH FACING SHORES OF ALL ISLANDS AND WEST
FACING SHORES OF THE BIG ISLAND...

.STRONG SOUTHWEST TO WEST WINDS DUE TO A COLD FRONT PASSING DOWN
THE ISLAND CHAIN WILL CONTINUE TO PRODUCE ELEVATED CHOPPY SURF
ALONG SOUTH FACING SHORES OF ALL HAWAIIAN ISLANDS AND WEST FACING
SHORES OF THE BIG ISLAND THROUGH TONIGHT. A LARGE NORTHWEST SWELL
WILL ARRIVE LATER TONIGHT AND LINGER THROUGH SUNDAY NIGHT.

HIZ001>003-013-019-151515-
/O.NEW.PHFO.SU.W.0003.150215T1600Z-150216T1600Z/
/O.CON.PHFO.SU.Y.0014.000000T0000Z-150215T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-MOLOKAI LEEWARD-
MAUI CENTRAL VALLEY-
401 PM HST SAT FEB 14 2015

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY...
...HIGH SURF WARNING IN EFFECT FROM 6 AM SUNDAY TO 6 AM HST
MONDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT FROM 6 AM SUNDAY TO 6 AM HST MONDAY.
A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY. 

* SURF...6 TO 8 FEET ALONG SOUTH FACING SHORES OF ALL ISLANDS. SURF
  WILL RISE ON SUNDAY TO 20 TO 28 FEET ALONG NORTH AND WEST FACING
  SHORES.

* IMPACTS...THROUGH TONIGHT...MODERATE...EXPECT STRONG BREAKING
  WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS
  MAKING SWIMMING DIFFICULT AND DANGEROUS.

* IMPACTS...SUNDAY AND SUNDAY NIGHT...HIGH...EXPECT OCEAN WATER
  OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG
  BREAKING WAVES AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING
  WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE
  HARBOR CHANNEL DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD
BE AWARE OF AN INCREASED NUMBER OF SURFERS AND BODY BOARDERS
UTILIZING THE HARBOR CHANNEL TO ACCESS SURFING AREAS.

&&

$$

HIZ007-008-012-017-020-151515-
/O.NEW.PHFO.SU.W.0003.150215T1600Z-150216T1600Z/
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MAUI WINDWARD WEST-
WINDWARD HALEAKALA-
401 PM HST SAT FEB 14 2015

...HIGH SURF WARNING IN EFFECT FROM 6 AM SUNDAY TO 6 AM HST
MONDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT FROM 6 AM SUNDAY TO 6 AM HST MONDAY.

* SURF...20 TO 28 FEET

* TIMING...6 AM HST SUNDAY TILL 6 AM HST MONDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS
  PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG
  LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY
  IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD
BE AWARE OF AN INCREASED NUMBER OF SURFERS AND BODY BOARDERS
UTILIZING THE HARBOR CHANNEL TO ACCESS SURFING AREAS.

&&

$$

HIZ006-151515-
/O.EXT.PHFO.SU.Y.0014.000000T0000Z-150216T1600Z/
WAIANAE COAST-
401 PM HST SAT FEB 14 2015

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST MONDAY...

THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST MONDAY. 

* SURF...6 TO 8 FEET THROUGH TONIGHT RISING TO 12 TO 18 FEET SUNDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

HIZ005-014-016-018-021-023-024-151515-
/O.CON.PHFO.SU.Y.0014.000000T0000Z-150215T1600Z/
OAHU SOUTH SHORE-LANAI MAKAI-KAHOOLAWE-MAUI LEEWARD WEST-
LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND-
401 PM HST SAT FEB 14 2015

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY. 

* SURF...6 TO 8 FEET ALONG SOUTH FACING SHORES OF ALL ISLANDS... 
  AND WEST FACING SHORES OF THE BIG ISLAND. 

* TIMING...THROUGH TONIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

BURKE
3 follow-up statements
315 
WHHW40 PHFO 151344
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
344 AM HST SUN FEB 15 2015

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
AND KAUAI AND FOR NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...
...HIGH SURF ADVISORY FOR THE WAIANAE COAST IN OAHU...

.A LARGE NORTHWEST SWELL WILL PUSH SURF HEIGHTS ALONG NORTH FACING
SHORES OF THE SMALLER ISLANDS INTO WARNING LEVELS TODAY...AND ALSO
ALONG WEST FACING SHORES OF KAUAI COUNTY. THE SWELL WILL BE LARGE
ENOUGH TO BRING ADVISORY LEVEL SURF ALONG THE WAIANAE COAST IN
OAHU. SURF HEIGHTS ARE EXPECTED TO QUICKLY SUBSIDE ON MONDAY. 

HIZ001>003-013-019-160245-
/O.CAN.PHFO.SU.Y.0014.000000T0000Z-150215T1600Z/
/O.EXT.PHFO.SU.W.0003.150215T1344Z-150216T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-MOLOKAI LEEWARD-
MAUI CENTRAL VALLEY-
344 AM HST SUN FEB 15 2015

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 AM HST MONDAY...
...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF ADVISORY. THE HIGH SURF WARNING IS NOW IN EFFECT UNTIL 6 AM
HST MONDAY. 

* SURF...RISING TO 20 TO 30 FEET ALONG NORTH AND WEST FACING
  SHORES OF NIIHAU AND KAUAI...AND ALONG NORTH FACING SHORES OF
  MOLOKAI AND MAUI.

* TIMING...THROUGH 6 AM HST MONDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL
  DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD
BE AWARE OF AN INCREASED NUMBER OF SURFERS AND BODY BOARDERS
UTILIZING THE HARBOR CHANNEL TO ACCESS SURFING AREAS.

&&

$$

HIZ005-014-016-018-021-023-024-151445-
/O.CAN.PHFO.SU.Y.0014.000000T0000Z-150215T1600Z/
OAHU SOUTH SHORE-LANAI MAKAI-KAHOOLAWE-MAUI LEEWARD WEST-
LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND-
344 AM HST SUN FEB 15 2015

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF ADVISORY. 

THE ELEVATED SURF OVER SOUTH FACING SHORES HAS SUBSIDED AS THE COLD
FRONT THAT PROMTED THE ADVISORY IS NOW MOVING AWAY FROM THE AREA. 

$$

HIZ007-008-012-017-020-160245-
/O.EXT.PHFO.SU.W.0003.150215T1344Z-150216T1600Z/
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MAUI WINDWARD WEST-
WINDWARD HALEAKALA-
344 AM HST SUN FEB 15 2015

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 AM HST MONDAY...

THE HIGH SURF WARNING IS NOW IN EFFECT UNTIL 6 AM HST MONDAY. 

* SURF...RISING TO 20 TO 30 FEET ALONG NORTH FACING SHORES.

* TIMING...THROUGH 6 AM HST MONDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD
BE AWARE OF AN INCREASED NUMBER OF SURFERS AND BODY BOARDERS
UTILIZING THE HARBOR CHANNEL TO ACCESS SURFING AREAS.

&&

$$

HIZ006-160245-
/O.CON.PHFO.SU.Y.0014.000000T0000Z-150216T1600Z/
WAIANAE COAST-
344 AM HST SUN FEB 15 2015

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY. 

* SURF...RISING TO 12 TO 18 FEET.

* TIMING...THROUGH 6 AM HST MONDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

REYNES
451 
WHHW40 PHFO 160144
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
344 PM HST SUN FEB 15 2015

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
AND KAUAI AND FOR NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF OAHU...

.A LARGE NORTHWEST SWELL WILL LINGER THROUGH TONIGHT AND GRADUALLY
DIMINISH ON MONDAY.

HIZ001>003-007-008-012-013-017-019-020-161445-
/O.CON.PHFO.SU.W.0003.000000T0000Z-150216T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
344 PM HST SUN FEB 15 2015

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY. 

* SURF...20 TO 25 FEET ALONG NORTH FACING SHORES...LOWERING TO 10
  TO 15 FEET MONDAY.

* TIMING...THROUGH 6 AM HST MONDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD
BE AWARE OF AN INCREASED NUMBER OF SURFERS AND BODY BOARDERS
UTILIZING THE HARBOR CHANNEL TO ACCESS SURFING AREAS.

&&

$$

HIZ006-161445-
/O.CON.PHFO.SU.Y.0014.000000T0000Z-150216T1600Z/
WAIANAE COAST-
344 PM HST SUN FEB 15 2015

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY. 

* SURF...10 TO 15 FEET TONIGHT...LOWERING TO 6 TO 12 FEET MONDAY.

* TIMING...THROUGH 6 AM HST MONDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

BURKE
407 
WHHW40 PHFO 161335
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
335 AM HST MON FEB 16 2015

...HIGH SURF WARNING IS CANCELLED...
...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF NIIHAU OAHU
MOLOKAI MAUI AND BIG ISLAND...

.A SUBSIDING NORTHWEST SWELL WILL STILL BRING ADVISORY LEVEL SURF
TO NORTH FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI MAUI AND BIG
ISLAND TODAY.

HIZ001>003-007-008-012-013-017-019-020-170245-
/O.CAN.PHFO.SU.W.0003.000000T0000Z-150216T1600Z/
/O.NEW.PHFO.SU.Y.0015.150216T1335Z-150217T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
335 AM HST MON FEB 16 2015

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
HIGH SURF WARNING HAS BEEN CANCELLED. 

* SURF...12 TO 16 FEET ALONG NORTH FACING SHORES.

* TIMING...THROUGH 6 PM HST THIS EVENING.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
  DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

HIZ006-161445-
/O.CAN.PHFO.SU.Y.0014.000000T0000Z-150216T1600Z/
WAIANAE COAST-
335 AM HST MON FEB 16 2015

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF ADVISORY. 

SURF HAS SUBSIDED TO BELOW ADVISORY LEVEL.

$$

HIZ025-170245-
/O.NEW.PHFO.SU.Y.0015.150216T1335Z-150217T0400Z/
BIG ISLAND NORTH AND EAST-
335 AM HST MON FEB 16 2015

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* SURF...12 TO 16 FEET ALONG NORTH FACING SHORES.

* TIMING...THROUGH 6 PM HST THIS EVENING.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
  DIFFICULT AND DANGEROUS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Feb 14, 4:00 PM HST, 1 minute earlier.

Area forecast discussion, Feb 14, 4:00 PM HST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST SAT FEB 14 2015

.SYNOPSIS...
A COLD FRONT NEAR MAUI WILL MOVE TO THE BIG ISLAND THIS EVENING.
STRONG AND GUSTY SOUTHWEST WINDS WILL PRECEDE THE FRONT...AND WILL
BE STRONGEST TO THE NORTH AND EAST OF THE MOUNTAINS. WIDESPREAD
SHOWERS WILL SPREAD FROM MAUI TO THE BIG ISLAND THIS EVENING. THERE
IS ALSO POTENTIAL FOR LOCALIZED HEAVY RAIN AND A SLIGHT CHANCE OF
THUNDERSTORMS. WINDS WILL WEAKEN QUICKLY BEHIND THE FRONT...AND TURN
MORE NORTHERLY OVERNIGHT. COOLER AND DRIER CONDITIONS WILL ESTABLISH
ACROSS THE ISLANDS ON SUNDAY AND CONTINUE THROUGH EARLY NEXT WEEK.

&&

.DISCUSSION...
WATER VAPOR IMAGERY SHOWS A COMPACT UPPER LOW NORTH-NORTHWEST OF THE
STATE...WITH A STRONG JET TO THE SOUTH AND WEST OF IT. AT THE
SURFACE...A COLD FRONT IS LOCATED NEAR MAUI WITH A STRONG SOUTHERLY
TO SOUTHWESTERLY GRADIENT AHEAD OF IT. WIDESPREAD ADVISORY LEVEL
WINDS ARE OCCURRING OVER MAUI...WITH MORE LOCALIZED ADVISORY WINDS
ON THE BIG ISLAND. THERE HAVE BEEN A SEVERAL RAIN GAGES THAT HAVE
REPORTED RAINFALL RATES OF 1-2 INCHES WITH THE SHOWERS ALONG THE
FRONT.

THE COLD FRONT IS MAKING A STEADY EASTWARD PROGRESS BUT IS STARTING
TO SHOW SIGNS OF WEAKENING. THE MAJORITY OF THE UPPER LEVEL DYNAMICS
ARE FOCUSED NORTH OF THE STATE CLOSER TO THE UPPER LOW. A SHORTWAVE
IMPULSE THAT SWEPT THROUGH EARLIER IN THE AFTERNOON HELPED TO
ENHANCE CONVECTION...WITH ISOLATED TOPS TO 30-40KFT BETWEEN OAHU AND
MAUI. GIVEN THE NARROW BAND OF MOISTURE ASSOCIATED WITH THE
FRONT...THE 00Z SOUNDINGS ARE NOT REPRESENTATIVE OF AIRMASS NEAR THE
FRONT ITSELF. THE 00Z LIHUE SOUNDING SHOWS AN AIRMASS ALREADY
BEGINNING TO DRY AND STABILIZE...WITH A DEVELOPING INVERSION BELOW
5KFT. THE 00Z HILO SOUNDING REMAINS QUITE DRY...WITH DEWPOINT
DEPRESSIONS OF 7-12C BELOW 700MB. THE 12Z LIHUE SOUNDING SAMPLED THE
PREFRONTAL ENVIRONMENT...AND WHEN MODIFIED FOR A SURFACE PARCEL OF
78/71 YIELDS A MIXED LAYER CAPE OVER 2000 J/KG. THE MORNING SOUNDING
SHOWED A MID-LEVEL INVERSION AROUND 11KFT...AND 23Z-01Z ACARS
SOUNDINGS OUT OF KAHULUI SHOW THIS INVERSION REMAINS. WITH HEATING
AND THE FORCING ALONG THE FRONT WE HAVE BEEN ABLE TO OVERCOME
IT...BUT BOTH OF THESE QUANTITIES ARE ON THE DOWNWARD TREND /DUE TO
DIURNAL TIMING AND THE WEAKENING BOUNDARY/. RADAR VAD WIND PROFILES
STILL SHOW A DECENT AMOUNT OF DEEP LAYER SHEAR...WITH 0-6KM SHEAR
AROUND 40 KNOTS. SOME RADAR ECHOES WERE TRYING TO DEVELOP INTO A
LINE-ECHO WAVE PATTERN EARLIER IN THE AFTERNOON WEST OF LANAI...BUT
NOW THERE IS LIKELY NOT ENOUGH INSTABILITY TO COUPLE WITH THE SHEAR
FOR ORGANIZED STORM DEVELOPMENT. HEAVY RAIN WILL STILL OCCUR WITH
THE FRONT...BUT GIVEN ITS FAST EASTWARD MOTION LARGE ACCUMULATIONS
AND FLASH FLOODING IS NOT EXPECTED. WE HAVE BEEN ISSUING FLOOD
ADVISORIES FOR MOST OF THE ISLANDS AS THE FRONT MOVED THROUGH...AND
THIS WILL LIKELY CONTINUE THROUGH THE EVENING AS IT MOVES EASTWARD
TO THE BIG ISLAND.

WINDS DIMINISH BEHIND THE FRONT...AND WE HAVE DROPPED THE WIND
ADVISORY FOR KAUAI AND OAHU. SOME AREAS WILL REMAIN GUSTY...
ESPECIALLY THOSE AREAS FUNNELED ALONG THE SOUTHWEST COASTAL SECTIONS
AND IN SOUTH THROUGH EAST AREA THAT MAY EXPERIENCE DOWNSLOPE
ACCELERATION AS WINDS VEER NORTHWESTERLY. THIS PATTERN WILL PROGRESS
EASTWARD ACROSS THE STATE...AND THE WIND ADVISORY REMAINS IN EFFECT
TIL 7PM FOR MAUI AND TIL 10PM FOR THE BIG ISLAND. AS FAR AS BIG
ISLAND SUMMITS...THE CFHT SENSOR HAS BEEN BOUNCING BETWEEN 55MPH AND
70MPH DURING THE AFTERNOON...WHICH IS IN LINE WITH GFS 600MB WINDS.
THESE WINDS ARE EXPECTED TO REMAIN SOMEWHAT STEADY THROUGH THE
EVENING...THEN START TO DIMINISH OVERNIGHT. THEREFORE NO CHANGES
WERE MADE TO THE SUMMIT HIGH WIND WARNING...WHICH RUNS THROUGH THE
NIGHT.

BEHIND THE COLD FRONT THERE WILL BE A FEW HOURS OF LINGERING
SHOWERS...THEN CONDITIONS WILL QUICKLY DRY OUT AND STABILIZE.
CONDITIONS HAVE ALREADY IMPROVED ON KAUAI...WITH A FAIR AMOUNT OF
SUN FOR MOST AREAS. WINDS BEHIND THE FRONT WILL KEEP CLOUDS AND
SHOWERS FOCUSED ACROSS NORTHWEST SECTIONS. THIS DRY AND STABLE AIR
WILL SPREAD DOWN THE ISLAND CHAIN THROUGH TONIGHT. WINDS WILL
EVENTUALLY VEER TO THE EAST AND WEAKEN FURTHER ON SUNDAY AS HIGH
PRESSURE QUICKLY PASSES EAST OF THE STATE. THIS WILL SETUP A PATTERN
WITH LIGHT EAST TO EAST-SOUTHEAST WINDS AND A RELATIVELY DRY
PATTERN TO START THE WORK WEEK.

&&

.AVIATION...
A COLD FRONT WILL PUSH EAST OF MAUI COUNTY BY EARLY THIS
EVENING...AND MOVE THROUGH THE BIG ISLAND TONIGHT. MVFR CIGS/VSBYS
WILL BE COMMON IN SHRA AS THE FRONT MOVES THROUGH...WITH BRIEF
LOCALIZED IFR CIGS/VSBYS POSSIBLE. CONDITIONS WILL IMPROVE ACROSS
THE ISLAND CHAIN FROM NORTHWEST TO SOUTHEAST BEHIND THE COLD FRONT.

AIRMET SIERRA REMAINS IN EFFECT FOR MTN OBSC FOR MAUI COUNTY.
EXPECT CONDITIONS TO IMPROVE THIS EVENING. MTN OBSC MAY IMPACT
PORTIONS OF THE BIG ISLAND OVERNIGHT. AIRMET TANGO REMAINS
IN EFFECT FOR TURB TO THE N AND E OF THE ISLANDS...AND THIS IS
EXPECTED TO CONTINUE THROUGH MOST OF TONIGHT.

&&

.MARINE...
THE GALE WARNING WAS EXPANDED FARTHER EAST TO THE BIG ISLAND DUE TO
THE STRONG GRADIENT AHEAD OF THE FRONT...WHICH WILL ONLY BE AROUND
FOR A FEW MORE HOURS THIS EVENING. WITH CONDITIONS IMPROVING BEHIND
THE FRONT...WE HAVE DROPPED THE GALE NEAR MAUI COUNTY. THE
REPLACEMENT SMALL CRAFT ADVISORY IS ONLY IN EFFECT FOR WINDS THROUGH
THIS EVENING...BUT HAS BEEN EXTENDED BECAUSE OF HAZARDOUS SEAS OVER
10 FEET ASSOCIATED WITH THE NEXT INCOMING SWELL.

THE HIGH SURF ADVISORY FOR SOUTH FACING SHORES WILL CONTINUE THROUGH
THE NIGHT DUE TO LINGERING SEAS ASSOCIATED WITH THE STRONG ONSHORE
WINDS FROM THE FRONT. A LARGE NORTHWEST SWELL WILL BUILD TONIGHT AND
PEAK ON SUNDAY WITH WARNING LEVEL SURF ALONG NORTH AND WEST FACING
SHORES. A HIGH SURF WARNING HAS BEEN ISSUED FOR THIS SWELL...WHICH
GOES INTO EFFECT SUNDAY MORNING.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 AM HST SUNDAY FOR SOUTH FACING SHORES OF
ALL ISLANDS.

HIGH SURF WARNING FROM 6 AM SUNDAY TO 6 AM HST MONDAY FOR NORTH AND
WEST FACING SHORES OF NIIHAU KAUAI AND FOR NORTH FACING SHORES OF
MOLOKAI AND MAUI.

HIGH SURF ADVISORY FROM 6 AM SUNDAY TO 6 AM HST MONDAY FOR WEST
FACING SHORES OF OAHU.

WIND ADVISORY UNTIL 10 PM HST THIS EVENING FOR KONA-SOUTH BIG
ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-BIG ISLAND INTERIOR.

WIND ADVISORY UNTIL 7 PM HST THIS EVENING FOR MOLOKAI-LANAI-
KAHOOLAWE-MAUI.

HIGH WIND WARNING UNTIL 6 AM HST SUNDAY FOR BIG ISLAND SUMMITS.

SMALL CRAFT ADVISORY UNTIL 10 PM HST THIS EVENING FOR MAUI
COUNTY LEEWARD WATERS-MAALAEA BAY-PAILOLO CHANNEL-BIG ISLAND
LEEWARD WATERS.

GALE WARNING UNTIL 10 PM HST THIS EVENING FOR ALENUIHAHA CHANNEL-
BIG ISLAND WINDWARD WATERS-BIG ISLAND SOUTHEAST WATERS.

SMALL CRAFT ADVISORY UNTIL 6 AM HST MONDAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-
OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI CHANNEL-MAUI
COUNTY WINDWARD WATERS.

&&

DISCUSSION/MARINE...BRAVENDER
AVIATION...JELSEMA

In the hours before

Local storm report, Feb 14, 11:02 AM HST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1102 AM HST SAT FEB 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 AM     NON-TSTM WND GST SCHOFIELD BARRACKS      21.50N 158.07W
02/14/2015  M60.00 MPH       HONOLULU           HI   AWOS

0224 AM     NON-TSTM WND GST LIHUE                   21.98N 159.35W
02/14/2015  M58.00 MPH       KAUAI              HI   ASOS

0855 AM     NON-TSTM WND GST 2 E KANEOHE             21.41N 157.76W
02/14/2015  M59.00 MPH       HONOLULU           HI   ASOS

1036 AM     NON-TSTM WND DMG PAHOA                   19.50N 154.95W
02/14/2015                   HAWAII             HI   UTILITY COMPANY

            HAWAII ELECTRIC LIGHT COMPANY REPORTING WEATHER-RELATED
            OUTAGES AS STRONG WINDS CAUSED TREES AND BRANCHES TO FALL
            ON LINES...MAINLY IN PUNA AREA. OUTAGES REPORTED IN ALOHA
            ESTATES...MOUNTAIN VIEW...HAWAIIAN ACRES...
            AINALOA...ORCHIDLAND...HAWAIIAN PARADISE PARK...HAWAIIAN
            BEACHES AND NANAWALE.

&&

TBIRCHAR
Local storm report, Feb 14, 11:05 AM HST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
1105 AM HST SAT FEB 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 AM     NON-TSTM WND DMG 2 S WAIALUA             21.55N 158.13W
02/14/2015                   HONOLULU           HI   EMERGENCY MNGR

            KAUKONAHUA ROAD CLOSED FROM WILIKINA DRIVE TO THOMPSON
            CORNER DUE TO A DOWNED TREE OVER THE ROADWAY

&&

BIRCHARD
Local storm report, Feb 14, 11:15 AM HST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1115 AM HST SAT FEB 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 AM     NON-TSTM WND DMG HAWI                    20.24N 155.83W
02/14/2015                   HAWAII             HI   EMERGENCY MNGR

            POWER LINES AND TREES DOWN IN NORTH KOHALA DISTRICT...IN
            HAWI TOWN AND ON AKONI PULE HIGHWAY FRONTING THE HIGH
            SCHOOL.

&&

BIRCHARD
Local storm report, Feb 14, 11:26 AM HST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1126 AM HST SAT FEB 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     NON-TSTM WND DMG HAIKU                   20.92N 156.32W
02/14/2015                   MAUI               HI   LAW ENFORCEMENT

            MAUI POLICE REPORTING ROAD CLOSURES DUE TO DOWNED TREES
            AND UTILITY LINES IN SEVERAL AREAS IN HAIKU INCLUDING
            WEST KUIAHA ROAD AND ULUMALU ROAD.

&&

BIRCHARD
Local storm report, Feb 14, 12:44 PM HST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1244 PM HST SAT FEB 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 AM     NON-TSTM WND GST KALAUPAPA               21.19N 156.99W
02/14/2015  M56.00 MPH       MAUI               HI   MESONET

1143 AM     NON-TSTM WND GST KAHULUI                 20.87N 156.46W
02/14/2015  M56.00 MPH       MAUI               HI   ASOS

&&

BIRCHARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 2:06 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 14, 7:27 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Feb 15, 3:39 AM HSTWind AdvisoryHFOHawaii14 hr

Nearby

High Surf Warnings in Hawaii, 2015Every high surf warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.